Winter Storm, Garza
- When
- February 1, 8:00 AM CST to 8:00 PM CST
- Where
- Garza forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A potent upper-level low pressure system crossed the South Plains of West Texas delivering a range of snowfall across the area. The heaviest snow fell in a narrow band across the southeastern South Plains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent upper-level low pressure system crossed the South Plains of West Texas delivering a range of snowfall across the area. The heaviest snow fell in a narrow band across the southeastern South Plains. Snow totals in this narrow band ranged from 5 to 8 inches over Lynn, Garza and Crosby counties. Elsewhere over the area, snowfall totals ranged from a trace over Hockley, Yoakum and Cochran counties to 1.7 inches at the NWS Weather Forecast Office in Lubbock, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 1, 4:15 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 415 AM CST TUE FEB 1 2005 .SHORT TERM... ANOTHER UPPER LEVEL LOW WILL MOVE OUT OF NORTHERN MEXICO AND TRACK ACROSS THE SOUTHER PERMIAN BASIN INTO THE BIG COUNTRY THROUGH THIS EVENING. HAVE TAKEN AN AVERAGE OF ALL THE MODEL RUNS DEPICTION OF THE TRACK OF THE 7H LOW WHICH BRINGS IT VERY CLOSE TO WHAT THE NGM 00Z RUN DEPICTS. ECHOES HAVE BEEN INCREASING ACROSS THE MAF CWA ALL NIGHT AND WE ARE GRADUALLY MOISTENING UP THE MIDDLE LEVELS OF THE ATMOSPHERE FROM THE TOP DOWN. ALREADY SEEING SOME LIGHT AMOUNTS OF RAIN REACHING THE GROUND IN PECOS AND OTHER LOCATIONS TO FOLLOW VERY SOON. THIS PRECIPITATION WAS ALSO HELPING TO COOL THE ATMOSPHERE. BELIEVE THE AIR ACROSS THE SOUTH PLAINS REGION IS ALREADY COOL ENOUGH TO SUPPORT SNOW BUT WE MAY STILL SEE A BRIEF PERIOD OF DRIZZLE BEFORE THE LIFT INCREASES. THE HEAVIER SNOW IS EXPECTED TO TRACK ACROSS THE SOUTHEASTERN CWA AND HAVE DECIDED TO ISSUE A SNOW ADVISORY FOR THIS AREA. SNOW WILL LIKELY TAKE A LITTLE TIME TO START ACCUMULATING WITH GROUND TEMPERATURES NEAR 40 DEGREES ACROSS THE SOUTHEASTERN CWA BUT AS THE HEAVIER SNOW ARRIVES WE COULD SEE AMOUNTS GENERALLY AROUND 2 INCHES. LESSER AMOUNTS TO THE NORTHWEST OF THE ADVISORY AREA. TEMPERATURES WILL REMAIN COLD THROUGH THE DAY WITH THE EXPECTED CLOUD COVER AND SNOWFALL. LOCATIONS WHERE CHANCES OF SNOW ARE LOWER MAY SEE TEMPERATURES WARM CLOSE TO 40. .LONG TERM... UPPER LOW SHEARS OUT ACROSS THE CWFA WEDNESDAY AS 5H TROUGH LOCATED FROM SOUTHERN ARIZONA EASTWARD ACROSS WEST TEXAS INTO THE MISSISSIPPI RIVER VALLEY. GFS SHOWS ANOTHER DISTURBANCE DROPPING OUT OF THE PACIFIC NORTHWEST WITH YET ANOTHER CUT OFF LOW DEVELOPING OVER SOUTHERN CALIFORNIA/BAJA AREA. THIS DISTURBANCE INDICATED WELL ON MORNING WV IMAGERY. WITH NORTHERLY FLOW REMAINING OVER THE FA THROUGH THURSDAY TEMPERATURES TO BE SLOW TO WARM...ESPECIALLY WITH EXPECTED CLOUD COVER CONTINUING ACROSS THE AREA. CURRENT FORECAST IN DECENT SHAPE AS UPPER LOW TO WOBBLE OVER THE BAJA AREA WELL INTO THE EXTENDED. GFS THEN BEGINS TO TRANSLATE THE UPPER LOW OVER BAJA TO THE EAST SATURDAY...WITH WEAK RIDGING OVER WEST TEXAS PRIOR TO THE LOW EJECTING OUT. THIS WILL ALLOW FOR TEMPERATURES TO CLIMB BACK TO NEAR SEASONAL NORMALS GOING INTO THE WEEKEND. LATEST LONG RANGE MODELS INDICATE BULK OF ENERGY TO STAY SOUTH OF THE CWFA FOR SATURDAY NIGHT/SUNDAY AS ECMWF AND GFS INDICATED UPPER LOW TO MOVE EAST ACROSS THE BIG BEND REGION. SO FOR NOW WILL CONTINUE WITH LOW ORDER POPS FOR THE LATTER HALF OF THE WEEKEND. THEN ANOTHER ARCTIC SURGE TO DROP OUT OF CANADA AND INTO WEST TEXAS SUNDAY NIGHT/MONDAY ONCE AGAIN TAKING DAYTIME HIGH TEMPERATURES BELOW NORMAL. XI && .PRELIMINARY POINT TEMPS/POPS... FRIONA 40 23 45 25 / 20 20 10 10 TULIA 38 23 45 25 / 20 20 10 10 PLAINVIEW 37 24 45 27 / 30 20 10 10 LEVELLAND 38 26 44 28 / 50 40 10 10 LUBBOCK 37 25 45 28 / 40 50 10 10 BROWNFIELD 38 27 43 28 / 50 50 10 10 CHILDRESS 36 27 46 28 / 20 20 10 10 SPUR 36 28 44 28 / 80 50 10 10 ASPERMONT 35 31 41 27 / 90 60 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY THROUGH 9 PM TXZ032-037-038-042>044. && 18/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST TUE FEB 1 2005 TXZ021>031-033>036-039>041-021200- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-CROSBY-FLOYD-HALE-HALL- HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM- 600 AM CST TUE FEB 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TXZ032-037-038-042>044-021200- COTTLE-DICKENS-GARZA-KENT-KING-STONEWALL- 600 AM CST TUE FEB 1 2005 .DAY ONE... WINTER WEATHER AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM NORTHERN MEXICO AND TRACK ACROSS THE PERMIAN BASIN INTO THE BIG COUNTRY THROUGH THIS EVENING. AS A RESULT ACCUMULATING SNOW WILL BE POSSIBLE ACROSS THE LOW ROLLING PLAINS THROUGH THIS EVENING. TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE. FOR FURTHER DETAILS PLEASE REFER TO THE SNOW ADVISORY ISSUED BY THIS OFFICE AT 400 AM THIS MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 431 AM CST TUE FEB 1 2005 TXZ021>031-033>036-039>041-012200- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-CROSBY-FLOYD-HALE-HALL- HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM- 431 AM CST TUE FEB 1 2005 ...AREAS OF LIGHT SNOW POSSIBLE ACROSS THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS... ANOTHER UPPER LEVEL LOW WILL MOVE NORTHEASTWARD FROM NORTHERN MEXICO AND TRACK ACROSS THE SOUTHERN PERMIAN BASIN INTO THE BIG COUNTRY THROUGH THIS EVENING. THIS WILL HELP TO GENERATE PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOWFALL THIS AFTERNOON AND EVENING ACROSS THE LOW ROLLING PLAINS. SNOWFALL IS POSSIBLE ACROSS THE SOUTH PLAINS BUT AMOUNTS ARE EXPECTED TO REMAIN AN INCH OR LESS. LOCATIONS ACROSS THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE SHOULD ONLY EXPERIENCE SOME FLURRIES WITH NO MORE THAN A DUSTING POSSIBLE. WE WILL CONTINUE TO MONITOR THIS UPPER LEVEL LOW AS IT MOVES NORTHEASTWARD ACROSS TEXAS. IF THE LOW CAN MOVE A BIT FURTHER TO THE NORTHWEST THAN ANTICIPATED THEN AMOUNTS WILL NEED TO BE INCREASED ACROSS THE SOUTH PLAINS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION. ADDITIONAL INFORMATION WILL ALSO BE AVAILABLE ON OUR WEB SITE AT WWW.SRH.WEATHER.GOV/LUB.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433901, 5433983, 5433984.